Oklahoma, 2009

Flash Flood and Hail in Oklahoma, August 16, 2009

August 16, 2009 · NWS OUN · 11 events in 4 counties and zones

A cold front moved into northwest Oklahoma during the morning and early afternoon hours before becoming stationary. Thunderstorms developed over mainly northern Oklahoma early in the evening, as a weaker cap and more favorable wind shear were located.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A cold front moved into northwest Oklahoma during the morning and early afternoon hours before becoming stationary. Thunderstorms developed over mainly northern Oklahoma early in the evening, as a weaker cap and more favorable wind shear were located. Farther west, a stronger cap mitigated the chances for development. The activity remained over mainly north central Oklahoma through mid evening, with movement northeast into Kansas. Besides large hail and strong winds, heavy rainfall was also a threat, as places in Garfield county reporting water over several roadways.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Aug 16, 5:08 PM CST, 1 hour 9 minutes earlier.

Area forecast discussion, Aug 16, 5:08 PM CST, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
608 PM CDT SUN AUG 16 2009

.AVIATION...
00Z TAFS... SFC FRONT FORECAST TO REMAIN STALLED JUST S OF
KGAG/KWWR THIS EVENING THEN LIFT BACK N INTO OK PANHANDLE/SW KS
LATER TONIGHT PER 18Z NAM. CONVECTION LIKELY TO INITIATE BY AROUND
02Z NCENTRAL OK... NEAR OR JUST W OF KPNC... AND BACKBUILD TOWARD
KCSM AREA BY 03-04Z. STATUS QUO FOR REST OF OUR TAFS WITH
OCCASIONAL 8-15K SCT AND S WINDS CONTINUING.

&&

.PREV DISCUSSION... /ISSUED 236 PM CDT SUN AUG 16 2009/

DISCUSSION...
THE COLD FRONT IN NW OK WAS BECOMING NEARLY STATIONARY THIS
AFTERNOON. GIVEN THE MODERATE NELY SURFACE WINDS CONTINUING BEHIND
THE FRONT IN THE AREA... BELIEVE THE NAM IS A LITTLE QUICK
IN VEERING THE WINDS BACK TO THE SE IN NW OK LATE THIS AFTERNOON
AND EVENING. WILL GO MORE WITH THE SLOWER RUC SOLUTION THROUGH THE EVENING.
MEANWHILE... SCATTERED SHWRS/TSTMS STILL APPEAR POSSIBLE OVER
MAINLY NORTHERN OK LATE THIS AFTERNOON AND TONIGHT. WILL GO WITH
THE HIGHEST POPS OVER NORTH CENTRAL OKLAHOMA... AS LAPS SOUNDINGS
INDICATE WARMER MID LEVEL TEMPERATURES... AND THUS A STRONGER
CAP... OVER NORTHWEST OKLAHOMA. RECENT RUNS OF LOCAL WRF MODEL HAS
SHOWN CONSISTENCY WITH THIS SOLUTION. ELSEWHERE... CANNOT RULE OUT AN
ISOLATED STORM OR TWO THROUGH THIS EVENING... ALTHOUGH SOMEWHAT
MORE FAVORED AREAS MAY BE IN SW OK AND WESTERN PART OF N-TX WHERE
AN ALTO-CU FIELD HAS BEEN THICKENING SOMEWHAT... AND ALSO OVER
SOUTH CENTRAL OKLAHOMA... WHERE LAPS SOUNDINGS INDICATE NOT MUCH
OF A CAP REMAINS.

IT APPEARS THE COLD FRONT WILL REMAIN NEARBY DURING THE NEXT FEW DAYS...
PROBABLY NEAR OR A LITTLE NORTH OF THE OK/KS BORDER. THIS SHOULD
PROVIDE A FOCUS FOR ADDITIONAL STORM DEVELOPMENT NEAR THE FRONT...
AND POSSIBLY BEHIND THE FRONT... IN THE UPSLOPE FLOW OVER THE
HIGH PLAINS OF SOUTHERN CO... RESULTING IN A SERIES OF MCSS THAT
MAY ALSO AFFECT PARTS OF NORTHERN OKLAHOMA. THE EFFECTIVE BOUNDARY
COULD OCCASIONALLY MAKE A SOUTHWARD PUSH INTO OKLAHOMA... BEING
REINFORCED BY OUTFLOW FROM ANY POTENTIAL CONVECTIVE SYSTEMS.

A MORE SIGNIFICANT FRONT IS FORECAST TO MOVE ACROSS THE AREA ON
THURSDAY AS A STRONG UPPER WAVE DROPS SOUTHEAST OUT OF CANADA AND
INTO THE UPPER MIDWEST. ALONG WITH SOMEWHAT COOLER TEMPERATURES...
THIS SYSTEM SHOULD ALSO BRING A CHANCE OF RAIN TO THE SOUTHERN
HALF OF THE CWA.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  73  96  73  96 /  20  20  30  30
HOBART OK         77 100  75  98 /  20  10  20  20
WICHITA FALLS TX  77 103  76 100 /  20  10   0  10
GAGE OK           69  93  68  90 /  30  30  50  30
PONCA CITY OK     72  92  71  90 /  40  40  50  40
DURANT OK         74  96  73  95 /  10  10   0  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

26/24/24
Hazardous weather outlook, Aug 16, 10:48 AM CST, 7 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1148 AM CDT SUN AUG 16 2009

OKZ004>048-050>052-TXZ083>090-171000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1148 AM CDT SUN AUG 16 2009

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
ACROSS PORTIONS OF OKLAHOMA.

LOCATION...
THE SLIGHT RISK AREA IS NORTH OF A LINE FROM ELK CITY... TO EL
RENO... TO STILLWATER.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE AFTER 3 PM
THROUGH EARLY MONDAY MORNING.

IMPACTS...
HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS TO 65 MPH. HEAVY
RAIN WILL ALSO BE POSSIBLE.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS FROM THIS
AFTERNOON UNTIL EARLY MONDAY MORNING.

DISCUSSION...
A COLD FRONT WILL CONTINUE TO MOVE ACROSS PORTIONS OF NORTHERN AND
WEST CENTRAL OKLAHOMA EARLY THIS AFTERNOON... THEN BEGIN TO RETREAT
BACK NORTH THIS EVENING AND OVERNIGHT. MODERATE INSTABILITY AND
SUPPORTIVE WIND FIELDS ALOFT WILL RESULT IN A SLIGHT RISK OF SEVERE
STORMS... MAINLY FROM LATE AFTERNOON INTO THE EVENING.  THE MAIN
CONCERNS WITH THESE STORMS WILL BE LARGE HAIL AND STRONG WINDS.
ISOLATED TO WIDELY SCATTERED STORMS MAY ALSO DEVELOP THIS AFTERNOON
ACROSS PORTIONS OF CENTRAL AND SOUTHERN OKLAHOMA... AND WESTERN
NORTH TEXAS. THIS ACTIVITY IS EXPECTED TO DIMINISH EARLY THIS
EVENING WITH THE LOSS OF DAYTIME HEATING. LATER TONIGHT... THE
STORMS NEAR OR BEHIND THE FRONT MAY ORGANIZE INTO A LARGE STORM
CLUSTER OVER NORTHERN OKLAHOMA. THESE STORMS WILL ALSO BE CAPABLE OF
PRODUCING LARGE HAIL... STRONG WINDS... AND ALSO HEAVY RAINFALL.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT MONDAY AUG 17.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...70 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...60 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

THUNDERSTORM OUTLOOK...
THE FRONT WILL REMAIN IN THE GENERAL VICINITY OF NORTHERN
OKLAHOMA... MAINTAINING THE RISK OF THUNDERSTORMS THROUGH WEDNESDAY
MORNING. STORM CLUSTERS WILL AGAIN BE POSSIBLE EACH NIGHT THROUGH
EARLY WEDNESDAY MORNING... AND A SLIGHT RISK OF SEVERE STORMS WILL
CONTINUE OVER FAR NORTHERN OKLAHOMA BOTH NIGHTS. THERE WILL BE A
CHANCE OF STORMS OVER ALL OF OKLAHOMA AND NORTH TEXAS ON THURSDAY AS
A STRONGER COLD FRONT PASSES THROUGH THE AREA.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 5 AM
MONDAY.

MAXWELL

In the hours before

Special weather statement, Aug 16, 5:33 PM CST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
633 PM CDT SUN AUG 16 2009

OKZ007-008-012-013-162345-
GARFIELD OK-NOBLE OK-KAY OK-GRANT OK-
633 PM CDT SUN AUG 16 2009

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR GARFIELD...GRANT...KAY AND
NOBLE COUNTIES.

A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 25 MILES NORTH OF
BLACKWELL LAKE TO 5 MILES NORTHWEST OF GARBER AT 632 PM CDT.
INDIVIDUAL STORMS WERE MOVING NORTHEAST AT 25 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

PEOPLE IN GARFIELD...GRANT...KAY AND NOBLE COUNTIES SHOULD MONITOR
THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT
FOR THREATENING WEATHER CONDITIONS.

LAT...LON 3699 9713 3619 9760 3617 9790 3699 9744
Special weather statement, Aug 16, 5:49 PM CST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
649 PM CDT SUN AUG 16 2009

OKZ008-170015-
KAY OK-
649 PM CDT SUN AUG 16 2009

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR KAY COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 6 MILES SOUTH OF BLACKWELL LAKE AT
650 PM CDT...MOVING NORTHEAST AT 20 MPH.

SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

LAT...LON 3700 9709 3677 9741 3689 9746 3700 9743
Special weather statement, Aug 16, 5:59 PM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
659 PM CDT SUN AUG 16 2009

OKZ007-170015-
GRANT OK-
659 PM CDT SUN AUG 16 2009

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR GRANT COUNTY.

A STRONG THUNDERSTORM WAS LOCATED OVER LAMONT AT 700 PM CDT...MOVING
NORTHEAST AT 20 MPH.

SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

LAT...LON 3692 9746 3659 9746 3660 9763 3660 9764
      3671 9766 3693 9747
Special weather statement, Aug 16, 6:10 PM CST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
710 PM CDT SUN AUG 16 2009

OKZ012-170030-
GARFIELD OK-
710 PM CDT SUN AUG 16 2009

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR GARFIELD COUNTY.

STRONG THUNDERSTORMS WERE LOCATED 5 MILES SOUTHWEST OF FAIRMONT AND
3 MILES SOUTHWEST OF WAUKOMIS AT 710 PM CDT...MOVING NORTHEAST AT 25
MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

PEOPLE IN GARFIELD COUNTY SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

LAT...LON 3621 9777 3624 9799 3647 9776 3640 9746

The radar

The Vance AFB radar (KVNX), 55 km away, was scanning. The volume nearest the first event began at 00:15 UTC.

Open the radar archive at this moment

Event by event

7 hail, 3 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Garfield

When
August 16, 6:17 PM CST
Where
Garfield County, Waukomis
Measured
0.88 in hail
Reported by
Public
Coordinates
36.280, -97.900

Hail, Alfalfa

When
August 16, 6:25 PM CST
Where
Alfalfa County, Goltry
Measured
1 in hail
Reported by
Public
Coordinates
36.530, -98.150

The winds were also estimated at 60 to 70 mph.

Thunderstorm Wind, Alfalfa

When
August 16, 6:35 PM CST to 6:37 PM CST
Where
Alfalfa County, Goltry
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.530, -98.150

Several tree limbs and power lines were downed, and several structures reported minor roof damage. Monetary damage estimates were not available.

Hail, Garfield

When
August 16, 6:41 PM CST
Where
Garfield County, 4 mi W of Hillsdale
Measured
1.25 in hail
Reported by
Public
Coordinates
36.560, -98.062

Hail, Grant

When
August 16, 7:07 PM CST
Where
Grant County, Jefferson
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
36.720, -97.790

Thunderstorm Wind, Garfield

When
August 16, 7:40 PM CST to 7:42 PM CST
Where
Garfield County, Carrier to Kremlin
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
36.480, -98.020

Several power lines from Carrier to Kremlin were downed by the strong winds. Monetary damages were estimated.

Hail, Kay

When
August 16, 7:45 PM CST
Where
Kay County, 3 mi N of Braman
Measured
0.75 in hail
Reported by
Public
Coordinates
36.963, -97.330

Thunderstorm Wind, Garfield

When
August 16, 7:55 PM CST to 7:57 PM CST
Where
Garfield County, 6 mi N of Enid
Measured
75 kt (86 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.487, -97.880

No damage was reported with the wind gust.

Hail, Garfield

When
August 16, 7:55 PM CST
Where
Garfield County, 6 mi N of Enid
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
36.487, -97.880

Hail, Garfield

When
August 16, 8:28 PM CST
Where
Garfield County, Carrier
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
36.480, -98.020

Flash Flood, Garfield

When
August 16, 8:32 PM CST to 11:00 PM CST
Where
Garfield County, Carrier to 3.34 mi S of Carrier
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.480, -98.020

Portions of Highway 45 and 81, as well as numerous county roads north and west of Enid, were closed due to high water. Some of the roads remained through the morning hours.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2009Every state in 2009This day in weather historyWarnings in Oklahoma, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 192091, 192092, 192093, 192094, 192095, 192096, 192097, 192098, 192101, 192099, 192100.